Alert archive / Ohio / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 185, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Jul 20, 2022, 11:34 PM EDT for Perry County, Ohio. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 20, 2022, 11:34 PM EDT (03:34 UTC)
- Expired
- Jul 21, 2022, 12:00 AM EDT
- In force
- 26 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Perry County, OH
The radar
The Cincinnati radar (KILN), 140 km from the middle of the area, began a volume at 03:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 3.6 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3235 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 1104 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 194 m²/s²
- 0-3 km storm-relative helicity
- 305 m²/s²
- Significant tornado parameter
- 2.5
- Supercell composite
- 17.5
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 8:08 PM EDT, 3 hours 26 minutes earlier.
Area forecast discussion, Jul 20, 8:08 PM EDT, 3 hours 26 minutes before
AREA FORECAST DISCUSSION National Weather Service Charleston WV 808 PM EDT Wed Jul 20 2022 .SYNOPSIS... Cold front arrives tonight, followed by high pressure to end the work week. Another weak front drops into the region early next week. && .NEAR TERM /THROUGH THURSDAY/... As of 807 PM Wednesday... Temperatures have lowered below 90 degrees and heat index below 100 degrees across the lowlands late this afternoon. Therefore, the heat advisory has been cancelled. Rest of forecast remains on track. As of 1220 PM Wednesday... Overall no significant changes necessary to the previous forecast. Hot and humid weather across the area today. Some cloud cover may prevent temperatures from getting too warm, but with dew points in the lower to mid 70s and temperatures forecast to get at least into the upper 80s across much of the area, did go ahead and decide to issue a heat advisory for some areas this afternoon as a precaution. Otherwise, a cold front approaches the area late tonight, creating showers and thunderstorms, some of which could be strong to severe with damaging winds. There is some concern however based on timing as to how much instability there will be to work with, but still looking at a severe threat, particularly north/west of the Ohio River, with lessor chances east/south of the river. In addition, heavy downpours will accompany any convection, and this could lead to localized water issues. Do not anticipate widespread flooding. Frontal boundary will continue to sag south of the CWA on Thursday, with drier weather taking hold. As of 1130 AM Wednesday... Went ahead and issued a heat advisory. May be borderline in some spots but feel close enough to meeting criteria to go ahead and go for it. && .SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/... As of 201 PM Wednesday... The region should be in the middle of two fronts during this period. Models suggest that a mid-level trof may push southeast across the area Thursday night. However, soundings show mid and upper levels should be quite dry which should result in only a few clouds and dry weather. Surface high pressure will then take control of the weather through Saturday. Dry weather and mostly clear skies should prevail. Under abundant sunshine, daytime temperatures should be above normal both days with readings generally in the low 90s across the lowlands Friday with low to mid 90s possible on Saturday. A slightly drier airmass will result in heat index values remaining below 100. && .LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/... As of 1243 PM Wednesday... An upper level ridge is progged to build across the southeast states during the period. However, our region will generally remain in westerly to northwesterly upper level flow with several trofs moving through the flow. At the surface, a cold front may push into the area Sunday into Monday and then remain nearby through the remainder of the period. These features should result in shower and storm chances increasing from the north through Sunday with unsettled weather expected through Wednesday. The exact timing of the highest precipitation chances will depend on diurnal heating and the passage of any trof which is tough to forecast especially near the end of the period. Sunday should be the warmest day with highs well above normal. Abundant low-level moisture will combine with these hot temperatures to result in heat indices near 100. A Heat Advisory may be needed. The combination of clouds and precipitation should then act to bring daytime temperatures back closer to normal and keeping heat indices below 100. && .AVIATION /00Z THURSDAY THROUGH MONDAY/... As of 738 PM Wednesday... Satellite imagery and METARs show mostly clear skies with widespread VFR conditions across the area. Afternoon cu field will dissipate shortly after sunset. Southwest winds less than 10 knots will become light overnight. Models bring showers and storms associated with a passing cold front later tonight. Some of the strongest storms could produce damaging wind gusts and heavy downpours, along with brief MVFR/IFR visibilities. The cold front will slow down as it travels southeast tonight, progged to exit southeast of the area by Thursday mid morning. Widespread MVFR/local IFR ceilings will linger behind storms, through roughly 16Z when improvement to VFR is expected area wide. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z FRIDAY... FORECAST CONFIDENCE: Medium. ALTERNATE SCENARIOS: Onset timing of showers and storms this evening may vary from the forecast. Heavy rainfall may periodically cause worse visibilities than forecast. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. DATE THU 07/21/22 UTC 1HRLY 00 01 02 03 04 05 06 07 08 09 10 11 EDT 1HRLY 20 21 22 23 00 01 02 03 04 05 06 07 CRW CONSISTENCY H H H H H M M H H M H M HTS CONSISTENCY H H H H H M H H H H H M BKW CONSISTENCY H H H H H H H H H M H H EKN CONSISTENCY H H H H H H H M H L H H PKB CONSISTENCY H H H H M M H H M M H H CKB CONSISTENCY H H H H H H M M H M H H AFTER 00Z FRIDAY... IFR possible in dense valley fog Friday morning. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...JSH/SL NEAR TERM...ARJ/SL SHORT TERM...JSH LONG TERM...JSH AVIATION...ARJ
Hazardous weather outlook, Jul 20, 8:15 PM EDT, 3 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 815 PM EDT Wed Jul 20 2022 KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-220015- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason- Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt- Calhoun-Ritchie-Doddridge- 815 PM EDT Wed Jul 20 2022 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, and portions of central West Virginia, northern West Virginia, southern West Virginia and western West Virginia. .DAY ONE...Tonight. A slight risk of severe weather exists tonight, with isolated severe storms capable of producing damaging winds. There is also a risk for excessive rainfall producing flooding. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. VAZ003-004-WVZ024>034-039-040-515>522-220015- Dickenson-Buchanan-Mingo-Logan-Boone-Clay-Braxton-Gilmer-Lewis- Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-Northwest Raleigh- Southeast Raleigh-Northwest Fayette-Southeast Fayette- Northwest Nicholas-Southeast Nicholas-Northwest Webster- Southeast Webster- 815 PM EDT Wed Jul 20 2022 This Hazardous Weather Outlook is for southwest Virginia, and portions of central West Virginia, northeast West Virginia, northern West Virginia, southeast West Virginia and southern West Virginia. .DAY ONE...Tonight. A risk of excessive rainfall is present tonight. In addition, an isolated severe storm is possible, with damaging winds the primary threat. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. WVZ523>526-220015- Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph- Southeast Randolph- 815 PM EDT Wed Jul 20 2022 This Hazardous Weather Outlook is for portions of northeast West Virginia. .DAY ONE...Tonight. A risk of excessive rainfall is present tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
In the hours before
Special weather statement, Jul 20, 9:58 PM EDT, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Charleston WV
958 PM EDT Wed Jul 20 2022
OHZ066-067-210245-
Morgan OH-Perry OH-
958 PM EDT Wed Jul 20 2022
...A strong thunderstorm will impact portions of Perry and
northwestern Morgan Counties through 1045 PM EDT...
At 958 PM EDT, Doppler radar was tracking a strong thunderstorm near
Bremen, or 7 miles southwest of Somerset, moving east at 35 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
New Lexington, Somerset, Perry State Forest, Thornport, Crooksville,
Thornville, Junction City, Glenford and Eagleport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3992 8241 3991 8217 3982 8217 3982 8208
3977 8208 3976 8178 3969 8175 3966 8237
3974 8236 3974 8241 3983 8240 3984 8247
3992 8247 3993 8245
TIME...MOT...LOC 0158Z 264DEG 32KT 3976 8244
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
JPSpecial weather statement, Jul 20, 10:06 PM EDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Charleston WV
1006 PM EDT Wed Jul 20 2022
OHZ083-084-086-210245-
Jackson OH-Gallia OH-Vinton OH-
1006 PM EDT Wed Jul 20 2022
...A strong thunderstorm will impact portions of north central
Gallia, Jackson and southeastern Vinton Counties through 1045 PM
EDT...
At 1006 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Jackson, moving east at 35 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Jackson, Oak Hill, Rio Grande, Vinton, Wilkesville, Adamsville,
Petersburg and Mabee.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3905 8280 3912 8232 3901 8233 3901 8230
3886 8230 3886 8276 3894 8275 3895 8281
TIME...MOT...LOC 0206Z 265DEG 32KT 3896 8280
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
JPSpecial weather statement, Jul 20, 10:45 PM EDT, 49 minutes before
Special Weather Statement
National Weather Service Charleston WV
1045 PM EDT Wed Jul 20 2022
OHZ083-085-086-210330-
Jackson OH-Meigs OH-Gallia OH-
1045 PM EDT Wed Jul 20 2022
...A strong thunderstorm will impact portions of west central Meigs,
northern Gallia and southeastern Jackson Counties through 1130 PM
EDT...
At 1045 PM EDT, Doppler radar was tracking a strong thunderstorm over
Oak Hill, moving east at 35 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Gallipolis, Oak Hill, Rio Grande, Gallia, Vinton, Adamsville, Gage,
Centerpoint and Kyger.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3900 8267 3904 8214 3882 8218 3880 8222
3878 8222 3881 8258 3884 8258 3885 8267
TIME...MOT...LOC 0245Z 269DEG 31KT 3892 8258
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
JPSpecial weather statement, Jul 20, 10:53 PM EDT, 41 minutes before
Special Weather Statement
National Weather Service Charleston WV
1053 PM EDT Wed Jul 20 2022
OHZ066-210330-
Perry OH-
1053 PM EDT Wed Jul 20 2022
...Strong thunderstorms will impact portions of northern Perry County
through 1130 PM EDT...
At 1053 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Frazeysburg to Pickerington. Movement was
east at 40 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
New Lexington, Somerset, Perry State Forest, Thornport, Harbor Hills,
Crooksville, Thornville, Junction City and Glenford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3993 8242 3992 8241 3991 8217 3982 8217
3982 8208 3976 8208 3968 8228 3970 8237
3974 8236 3974 8241 3983 8240 3984 8247
3993 8246
TIME...MOT...LOC 0253Z 284DEG 33KT 4009 8219 3987 8275
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
JPThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 12:12 AM EDT | Special Weather Statement | RLX | Jackson | 33 min |
| Jul 21, 12:44 AM EDT | Special Weather Statement | RLX | Jackson | 16 min |
| Jul 21, 1:38 AM EDT | Special Weather Statement | RLX | Wirt | 22 min |
| Jul 21, 1:46 AM EDT | Special Weather Statement | RLX | Tyler | 29 min |
| Jul 21, 1:57 AM EDT | Special Weather Statement | RLX | Ritchie | 18 min |
| Jul 21, 2:21 AM EDT | Special Weather Statement | RLX | Putnam | 24 min |
| Jul 21, 2:25 AM EDT | Special Weather Statement | RLX | Gilmer | 35 min |
| Jul 21, 2:56 AM EDT | Special Weather Statement | RLX | Kanawha | 34 min |
| Jul 21, 3:19 AM EDT | Special Weather Statement | RLX | Fayette | 26 min |
| Jul 21, 3:40 AM EDT | Special Weather Statement | RLX | Kanawha | 35 min |
| Jul 21, 3:41 AM EDT | Special Weather Statement | RLX | Lincoln | 34 min |
| Jul 20, 9:58 PM EDT | Special Weather Statement | RLX | Perry | 47 min |
| Jul 20, 10:06 PM EDT | Special Weather Statement | RLX | Jackson | 39 min |
| Jul 20, 10:45 PM EDT | Special Weather Statement | RLX | Gallia | 45 min |
| Jul 20, 10:53 PM EDT | Special Weather Statement | RLX | Perry | 37 min |
| Jul 21, 12:07 AM EDT | Special Weather Statement | RLX | Morgan, Perry | 38 min |
| Jul 21, 12:17 AM EDT | Special Weather Statement | RLX | Athens, Meigs | 28 min |
| Jul 21, 12:20 AM EDT | Special Weather Statement | RLX | Vinton | 25 min |
| Jul 21, 12:42 AM EDT | Special Weather Statement | RLX | Athens, Jackson, Vinton | 33 min |
| Jul 21, 1:27 AM EDT | Special Weather Statement | RLX | Meigs | 18 min |
| Jul 21, 2:16 AM EDT | Special Weather Statement | RLX | Lawrence | 29 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.